It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-03-2007, 10:07 PM   #1
Senior Member
(female)
 
Join Date: Sep 2001
Location: Canada
Posts: 284
Stigma HB User
Anti-Depressants and Weight Gain - Need Your Help

Hi everyone,

I have been on and off various anti-depressants since the age of 17 (I am now 26). I have been struggling with an eating disorder since the age of 16 (mostly in the form of binge eating).

Last year around this time, I slowly took myself off Celexa, since I was beginning to think that all those years on the meds have done nothing for me. Even to this day, I am not sure what their effect was.

Well, I have now hit rock bottom with both my depression and my ED. Since I'm struggling with bulimia at the moment, the last thing I need is an anti-depressant that causes an increase in appetite, cravings and weight gain of any sort! At the same time, I feel that I may need to give the meds another try since I am at a point where I can barely psychologically function (brain fog, extreme mood lows, unbearable physical fatigue, lack of motivation and a voracious appetite).

The array of different responses to different meds never ceases to amaze me - some individuals swear by Zoloft and some believe that it has caused them to become fat and suicidal; some love Paxil while others sternly warn of its absurd side effects on the body; some adore Celexa and say they've lost weight on it while some complain of weight gain and/or fatigue... I am just curious to hear what YOUR experience has been on different anti-depressants. Over the years, I have tried Prozac, Paxil, Zoloft, Effexor and Celexa and I just have no clue what each has done. I just remember getting unbearable headaches while I was on Paxil. That was a time when my binge eating was out of control to begin with, so I really can't say what part the anti-depressant played in my high weight at that time...

I would be very happy to hear your input as I am trying to do research before committing to a different/new anti-depressant myself. Of course, I realize that I will have to experiment as everyone's body responds differently, but I am still eager to hear of your experiences with various anti-depressants, particularly in the appetite, weight, sleep patterns and energy levels department...

Many thanks!

S.

 
Sponsors Lightbulb
   
Old 03-04-2007, 01:05 PM   #2
Senior Member
(female)
 
Join Date: Sep 2001
Location: Canada
Posts: 284
Stigma HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Can somebody please reply?

 
Old 03-04-2007, 01:15 PM   #3
Senior Veteran
(female)
 
Join Date: Dec 2006
Posts: 1,028
SanyBelle HB UserSanyBelle HB UserSanyBelle HB UserSanyBelle HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Hi Stigma, when I was on just Wellbutrin I was always starved, but I had quit smoking so who knows if that made me eat more? The doctor added Cymbalta to my Wellbutrin and I find I am not hungry anymore, in fact, I have mostly lost my appitite, but again that can be the depression and fatigue I'm experiencing. There are so many facets to all of this that it's very difficult to say what drugs will work for you w/o you trying them. Good luck!

 
Old 03-04-2007, 04:15 PM   #4
Junior Member
(female)
 
Join Date: Mar 2007
Location: hermosa beach, CA
Posts: 16
jclay HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Prozac has aleviated my panic attacks at night, but as a result of being calmer I have eaten more therefore incurring weight gain. My son has the same problem. We are not obese, but have definitely lost our trim figures. I struggle to keep my weight where it is, before prozac I was always thin. I hate that I don't cry anymore, but the tradeoff is crying all the time, depression, panic and the list goes on. Until I find a better solution, I have to FORCE myself to excercise and keep calories down every single day. It's not ideal but I don't know any other way at this point.........

 
Old 03-05-2007, 10:39 AM   #5
Senior Member
(female)
 
Join Date: Sep 2001
Location: Canada
Posts: 284
Stigma HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Ouch... That does not sound very promising. I am debating whether to go on them at all, as I'm very worried about the side effects. At the same time, I'm beginning to think that they are necessary for me in order to even begin functioning and making progress in therapy... What about Wellbutrin? On average, I have heard fairly positive things about it. Comments?

Thanks much.

 
Old 03-05-2007, 06:52 PM   #6
Junior Member
(male)
 
Join Date: Jun 2005
Posts: 17
terrysquier HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Hate to say it, but weight gain seems to be a big side effect to SSRI meds. Wellbutrin I don't know about. I've been on a lot of the tricyclics and that was a big problem. When the SSRI's came out, I started on Paxil and gained weight almost overnight. Then I was put on Effexor and that didn't help the weight, either. I must say that after I had a heart attack five years ago, I did lost about 45 pounds even though I was taking 20 mg of Paxil, but I think that was more because I changed the type of food I was eating and sometimes starved myself when I could see that my weight was going down. I don't think it has anything to do with increasing the appetite. I think it just slows your metabolism down to almost zero. I got down to about 175, took up running, and got to the point where I was running 35-40 miles a week and half marathons every few months. My weight was still going back up.

So, I guess I'll tell you what my doctor always said, and that is that would you rather be skinny and depressed and anxious or would you rather be heavier than you want to be and be less depressed and less anxious.

 
Old 03-06-2007, 01:14 PM   #7
Inactive
(female)
 
Join Date: Sep 2006
Location: springfield ma usa
Posts: 42
cappycosmo HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Hello all... I've been on almost every anti-depressant over the past 8 yrs. Celexa, wellbutrin, prozac, zoloft, effexor, lexapro, paxil... ((( i was 140 lbs))) when i started taking antidperessants 8 yrs ago guess what i'm 225 lbs now!!! you know why ?? I listened to all these stupid dr's... saying OH no they won't make u gain weight... Well guess what they all DID. Now i'm so fat I'm more depressed than ever... They all make u gain weight.

 
Old 03-06-2007, 02:01 PM   #8
Senior Member
(female)
 
Join Date: Sep 2001
Location: Canada
Posts: 284
Stigma HB User
Re: Anti-Depressants and Weight Gain - Need Your Help

Oh, wow... I am very sorry to hear that. I am not sure which the lesser of the two evils would be for me at this point, but after reading all this, I am seriously considering *not* going on anti-depressants!

Thank you all very much for taking the time to reply - I really appreciate it.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
anti-DNA and Sm Postie Lupus 13 04-28-2009 08:02 PM
Can neg. Anti-ds-DNA or Anti-Sm turn positive? lori120 Lupus 6 01-11-2009 08:53 PM
Methadone & Anti-Depressents & Heart Problems BrittleBones Pain Management 9 10-03-2006 03:45 PM
VeeJ Anti ro ssa question rtmc Lupus 12 09-13-2005 07:54 PM
anti-convulsants used for depression Robertwr22 Depression 1 08-12-2004 12:46 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:56 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!